Wyoming, 2023Flash Flooding in Wyoming, September 4, 2023
September 4, 2023 · NWS RIW · 2 events in 2 counties and zones
A large area of persistent moderate rain caused fast rising streams and creeks, leading to minor flooding of rural roads across the southern Bighorn Mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large area of persistent moderate rain caused fast rising streams and creeks, leading to minor flooding of rural roads across the southern Bighorn Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 4, 3:42 PM MST, 3 hours 58 minutes earlier.
Area forecast discussion, Sep 4, 3:42 PM MST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
442 PM MDT Mon Sep 4 2023
.DISCUSSION...(This evening through Monday)
Issued at 1258 PM MDT Mon Sep 4 2023
At 1100L, the low center is positioned over far southwestern WY.
This low will continue to shift northeast across the state through
the day. Showers and occasional thunderstorms will rotate through
much of the region through the rest of the day. Most of us across
the western half of the state will remain overcast with periods of
light to moderate rain today as the low pushes through the region.
Clear skies remain across the eastern half of WY this morning, which
will help to create instability as we head into the afternoon hours.
The location of the axis of stronger storms will largely depend on
the track of the low as it moves northeastward this afternoon. To
the areas east of the low (but not directly on top of the low
center), CAPE will increase to 1000 to 1500J/kg and could get as
high as 2000J/kg with slightly negative LIs, as instability
increases through the day. Storms will be quick-moving and as soon
as areas begin to cloud up, the air will quickly stabilize.
Strongest storms will be more likely to occur across far
northeastern WY and into the Dakotas later this evening after
several hours of afternoon heating, however, eastern portions of our
CWA (Natrona and Johnson Counties) do have a chance of seeing
development of stronger storms this afternoon. SPC has gone with a
marginal severe risk in line with this. Gusty winds and small hail
will be the main threats with stronger storms.
The low will rotate out of the region overnight and most of the CWA
will be dry by the time you are headed to work Tuesday morning. Some
lingering showers may be possible across the eastern most zones,
however, these will end by early afternoon. Skies will begin to
clear and drier air will move in behind it. The much cooler air that
is in place today (temps will be 10 to 15 degrees below normal
today) will also start to be replaced by a warmer airmass as a
longwave ridge begins to build. Tuesday's temps will still be 5 to
10 degrees below normal, but by Wednesday, temperatures will warm
back up to seasonal normals. The seasonal temps will remain in place
through the weekend, despite the building ridge. Ridging will keep
overall dry and sunny weather over the region, though an occasional
brief afternoon shower does not look out of the question as a few
disturbances do exist in the flow. The next more significant chances
of showers and/or thunderstorms do not look to be until next weekend
when models hint at a shortwave dropping out of Canada.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 442 PM MDT Mon Sep 4 2023
A moisture-laden system currently rotating across the state will
keep showers and thunderstorms for all terminals through the
afternoon. MVFR to even IFR ceilings are expected with this activity
at times. Otherwise, gusty winds are expected at several terminals,
especially at KCPR which could see gusts to 40 knots this afternoon.
Precipitation will begin to decrease first across areas west of the
Divide by around 06Z, then across remaining terminals through 12Z.
Fog is a possibility at KJAC Tuesday morning if clouds clear out,
but low confidence precludes mentioning more than a low scattered
deck for now. A few mountain showers in the vicinity of KJAC are
expected after 20Z Tuesday, with mostly clear skies expected
elsewhere. Frequent mountain obscuration is likely through tonight.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.
&&
.FIRE WEATHER...
Issued at 1258 PM MDT Mon Sep 4 2023
As a Pacific low pressure system moves across the region today, most
areas will see off and on periods of showers and occasional
thunderstorms through the day, with rain and storms ending
overnight. Stronger thunderstorms are possible this afternoon across
zones 280/281. Small hail and gusty winds are the main threats with
these stronger storms. Other than maybe a lingering shower Tuesday
morning across eastern zones, Tuesday will be slightly warmer and
drier. By Wednesday, a ridge builds and seasonal temps and dry
weather will prevail through the rest of the week. Though minimum
RHs across 279/280/289 will approach critical late in the week,
light winds are expected, which will keep fire weather concerns to a
minimum through the next 7 days.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Hensley
AVIATION...Myers
FIRE WEATHER...Hensley
Hazardous weather outlook, Sep 4, 1:27 AM MST, 18 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
227 AM MDT Mon Sep 4 2023
WYZ004>007-011-016>020-022-026>030-051300-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Southeast Johnson County-Upper Wind River Basin-Wind River Basin-
Lander Foothills-Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
227 AM MDT Mon Sep 4 2023
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and tonight.
Widespread showers and thunderstorms. Moderate to heavy
rainfall is possible. A few stronger storms are possible around
Johnson County.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...Isolated showers and thunderstorms, with cool temperatures.
Wednesday through Sunday...Mainly dry, with slight afternoon chances
of showers and thunderstorms over higher terrain.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Flash Flood, Johnson
- When
- September 4, 7:40 PM MST to 9:40 PM MST
- Where
- Johnson County, 10 mi SW of Barnum to 9.52 mi SW of Barnum
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 43.568, -107.061
Reports to Sheriffs office of minor flooding across some of the dirt roads in southwestern portions of Johnson county.
Flash Flood, Washakie
- When
- September 4, 7:45 PM MST to 9:45 PM MST
- Where
- Washakie County, 11.54 mi NNE of Nowood to 14.92 mi NNE of Nowood
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 43.759, -107.358
Deputies reported some minor flooding over roadways in southeast portions of Washakie county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, September 4, 2023$367,000 · 1.25 in hail · 23 events
- Hail and Damaging Winds in Missouri, September 4, 2023$120,000 · 57 kt wind · 13 events
- Flash Flooding in Louisiana, September 4, 2023$60,000 · 14 events
- Wildfire in Oklahoma, September 4 to 5, 2023$95,000 · 1 event
- Heat in Texas, September 4 to 6, 202329 events
- Hail and Damaging Winds in South Dakota, September 4, 20231.75 in hail · 13 events
- Hail and Damaging Winds in South Dakota, September 4, 20231.25 in hail · 10 events
- High Wind in Wyoming, September 4, 202368 kt wind · 7 events
- Damaging Winds in Minnesota, September 4 to 5, 202369 kt wind · 7 events
- Damaging Winds in South Dakota, September 4, 202361 kt wind · 4 events
- Hail in Nebraska, September 4, 20231.5 in hail · 2 events
- Damaging Winds in Missouri, September 4, 2023$3,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142701, 1142702.